Texas, 2020Tornadoes in Texas, March 30, 2020
March 30, 2020 · NWS AMA · 2 events in 2 counties and zones
High-based thunderstorms developed across the west-central Texas Panhandle during the afternoon. As these thunderstorms moved east, they crossed a north-south oriented dryline, with cloud bases lowering considerably.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High-based thunderstorms developed across the west-central Texas Panhandle during the afternoon. As these thunderstorms moved east, they crossed a north-south oriented dryline, with cloud bases lowering considerably. Additionally, with winds out of the east present on the eastern side of the dryline, these storms moved into an environment with low-level shear profiles conducive for the development of tornadoes. Furthermore, the presence of the dryline allowed for the potential development of landspout tornadoes for any storms that were located directly on or very close to the dryline. Two tornadoes did occur, one in Carson County and a landspout tornado in Sherman County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 30, 12:33 PM CST, 3 hours 49 minutes earlier.
Area forecast discussion, Mar 30, 12:33 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
133 PM CDT Mon Mar 30 2020
.SHORT TERM...
Current observations aloft across the region shows the main H500
trough working east across northern New Mexico. In-conjunction with
a zonal H250 130-140 kt jet with the main jet streak in southern New
Mexico, large scale upper level divergence is in place across the
Panhandles. This large scale upper level divergence will support an
environment for thunderstorms to develop. Surface observations
indicated counter-clockwise circulation across the far NW
Panhandles/NE New Mexico/SE Colorado where surface cyclogenesis is
taking place in this vicinity, likely centered more in SE Colorado
at this time. With the development of the surface cyclone in this
aforementioned location and off surface obs in the remainder of the
Panhandles, a surface dry line will set up; further west as being
picked up by the latest hi-res model due the the proximity of
cyclogenesis. The approximate set up for the dryline will be from
around Canyon north to Dumas and NE to areas just west of Guymon.
Satellite observations shows thick cloud cover hanging tough across
the SE from elevated convection this morning, which will mostly
clear out by this afternoon. Mostly clear to all clear skies are now
setting up across the remainder of the combined Panhandles.
As we go further into the afternoon hours, the main upper level
trough will continue to move east increasing large scale ascent
across the region along with mid level lapse rates, which from the
KAMA 12Z RAOB data are already quite high above 8 deg C/km. Coupled
with elevated CAPE at 1000-15000 J/Kg at the most robust hi-res
model data shows good instability aloft. The key factor is
convection being sfc based. Latest sounding profiles of a few hi-
res model members still tries to shows some cap well ahead of the
main trough axis. However, going later into the afternoon and early
evening, effective shear of 30 to 50 kts should support any
organized convection that develops upstream.
Convective initiation is expected to take place along the most
organized areas of sfc based lift. This will likely be along the
dryline with convective initiation as early as 19-20Z across the
central Panhandles. With good surface convergence along the dryline
with noticeable instability and effective helicity of 150-200 m2/s2,
rotating updrafts with supercell development is expected along and
east of the dryline. Large hail and damaging winds with these
supercells will be the main threat, and cannot even rule out a
tornado.
A second area of convection to develop will be associated with the
steep H850-700 theta-e gradient across the northern Panhandles. As
the surface low intensifies and moves southeast across the
Panhandles, higher theta-e values will wrap back to the north and
west around the surface low as it works southeast across the
Panhandles, environment should support a linear segment following
the theta-e gradient. Damaging wind threat and locally heavy
rainfall associated with the line segment moving NW to SE across the
northern Panhandles and/or residual storms from the dryline further
south may linger into the evening hours.
Once the Pacific front move through associated with the mid level
trough, destabilization aloft coupled with loss daytime heating will
diminish thunderstorm threat. Residual thunderstorms will clear out
of the Panhandles with conditions improving after midnight. Skies
will clear out for a nice day on Tuesday. HIgh temperatures will get
up into the 60s and 70s.
Meccariello
&&
.LONG TERM...Wednesday through Sunday...
Southwesterly flow aloft will return Wednesday as an upper level
system builds over the Northwest Pacific. The upper system will
pivot east and bring more westerly flow by Thursday. A shortwave
disturbance will eject across the forecast area Thursday morning
before the main system moves across the Plains. Southwest flow aloft
will return for the weekend.
A surface low will form off the Rockies Wednesday night into
Thursday and provide a dryline setup along the eastern Texas and
Oklahoma border with little chance for storms and precipitation in
our forecast area. By Thursday evening, a shallow cold front will
dive south through the area with gusty north winds for Friday. South
southwest surface winds will return Saturday and Sunday with breezy
conditions trending through the weekend.
Any moisture Thursday afternoon along the dryline will stay east of
the Texas Panhandle as most of the area is in the dry sector. Plenty
of lower level moisture is present just ahead of the cold front
Thursday night, however there remains only a small window of
opportunity for mid-level moisture and precipitation in the far far
northeast Panhandles ahead of the cold front. Models continue to
show most of the moisture to our north and east as the forecast area
remains mostly dry slotted.
Temperatures are to rise into the upper 70s Wednesday and into the
lower 80s by Thursday. May see the potential of a fire weather
threat in the west north west these two days with warm temperatures
along with breezy and dry conditions. Behind the cold front Thursday
night into Friday, low temperatures Friday morning will drop to near
or slightly below freezing in the Oklahoma Panhandle as well as the
northern half of the Texas Panhandle. Daytime temperatures will drop
back into the upper 50s and lower 60s, with a slow warming trend
through the weekend as southerly winds at the surface return. Windy
and dry conditions on Saturday and Sunday may lead to another
potential for fire weather concerns.
Rutt
&&
.AVIATION...
VFR conditions expected for all TAF sites for the 18Z TAF
package. VCTS conditions expected for all TAF sites through around
02-03Z Tuesday with daylight decreasing afterwards. Thunderstorms
may cause brief, but chaotic winds at the TAF sites. Otherwise,
winds will generally be out of the west and southwest for
KDHT/KAMA and more SE for KGUY sustained between 15-20 kts with
higher gusts possible. Behind a front between 00Z and 03Z
Tuesday, winds will shift to westerly and northwesterly at 10-15
kts and then further diminish to 5-10 kts around 12Z Tuesday
through to the end of the TAF period.
Meccariello
&&
.FIRE WEATHER...
Elevated to critical fire weather conditions are expected this
afternoon and evening for the SW Texas Panhandle as low pressure
system forms and moves through the Panhandles. The worst conditions
will occur behind a dryline setting up in the central Panhandles.
Southwest winds will increase to 20-25 MPH with higher gusts
possible, then shift to the west and eventually northwest into the
evening as a front moves through. Dry air behind the dryline will
lead to RH values in the lower teens. RFTI values of 2 to 4 with ERC
percentiles above the 50th percentile support critical designation.
A Red Flag Warning has been issued for Oldham and Deaf Smith
Counties through 9 PM tonight. Some lightning could spark a few
fires today just along dryline/trough mainly favoring northwest
zones.
Meccariello
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 42 71 48 76 51 / 10 0 0 0 5
Beaver OK 43 66 45 78 51 / 80 0 0 0 0
Boise City OK 37 71 43 78 46 / 5 0 0 0 0
Borger TX 45 71 49 80 54 / 30 0 0 0 0
Boys Ranch TX 41 74 47 80 49 / 10 0 0 0 0
Canyon TX 41 72 46 77 49 / 5 0 0 0 5
Clarendon TX 44 68 46 75 51 / 20 0 0 0 5
Dalhart TX 37 72 43 78 45 / 5 0 0 0 0
Guymon OK 42 70 45 79 49 / 70 0 0 0 0
Hereford TX 39 72 45 78 48 / 0 0 0 0 0
Lipscomb TX 44 66 46 75 52 / 60 0 0 0 0
Pampa TX 43 68 47 76 51 / 40 0 0 0 5
Shamrock TX 46 66 45 75 51 / 30 0 0 0 5
Wellington TX 48 66 44 75 51 / 30 0 0 0 5
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 9 PM CDT this evening for the following
zones: Deaf Smith...Oldham.
OK...None.
&&
29/23Hazardous weather outlook, Mar 30, 1:27 PM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
227 PM CDT Mon Mar 30 2020
OKZ001>003-TXZ001>020-317-311100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
227 PM CDT Mon Mar 30 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Critical Fire Weather today across the southwestern Texas
Panhandle, due to breezy winds and dry conditions.
Thunderstorms will be possible this morning through the evening
across the central and eastern Panhandles. Some storms could
become severe, with hail and wind being the main threat. Can't
rule out an isolated tornado. Heavy rain will be possible with
these storms as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Elevated Fire Weather possible across the western Panhandles on
Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
critical fire weather conditions this afternoon and this evening.
Tornado, Carson
- When
- March 30, 4:22 PM CST to 4:33 PM CST
- Where
- Carson County, 4.46 mi NE of Masterson to 3.34 mi SW of Mc Bride
- Rating
- EFU
- Path length
- 3.55 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 35.470, -101.570
The tornado remained in open country grasslands, touching down approximately 10 miles north of Pantex, and lifting approximately 11 miles north northeast of Pantex. The tornado did no visible damage. Path details were estimated based on chaser|pictures/reports and radar. Since this tornado remained in the open country grasslands and did no visible damage, it was given a rating of EF-Unknown as well as an unknown estimated peak wind speed.
Tornado, Sherman
- When
- March 30, 4:50 PM CST to 4:58 PM CST
- Where
- Sherman County, 10.54 mi ESE of Lautz to 10.67 mi ESE of Lautz
- Rating
- EF0
- Path length
- 0.21 mi
- Path width
- 20 yd
- Reported by
- Trained Spotter
- Coordinates
- 36.174, -101.850
A landspout tornado touched down approximately 10 miles north of Sunray. The tornado moved very little, remained in a field and did no damage, before lifting approximately 10 miles north of Sunray. This tornado was rated EF-0 with an estimated peak wind speed of 75 MPH. Location and path details are estimated based on photographs from a local storm spotter.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Washington, March 30, 2020$21,000 · 50 kt wind · 2 events
- Heavy Snow in Idaho, March 30 to 31, 20206 events
- Dense Fog in Virginia, March 30, 20204 events
- High Wind in Oregon, March 30 to 31, 202052 kt wind · 2 events
- Heavy Snow in Oregon, March 30 to 31, 20202 events
- High Wind in Texas, March 30, 202056 kt wind · 2 events
- Dense Fog in District of Columbia, March 30, 20201 event
- Hail in Oklahoma, March 30, 20200.88 in hail · 1 event
- Hail in Kansas, March 30, 20200.88 in hail · 1 event
- Winter Storm in Wyoming, March 30 to 31, 20201 event
- Winter Storm in Montana, March 30 to 31, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874339, 876860.